Alert archive / Arkansas / Tornado Warnings in 2003
Tornado Warning 118, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at May 16, 2003, 9:47 PM CDT for Lee County, St. Francis County, Arkansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 9:47 PM CDT (02:47 UTC)
- Expired
- May 16, 2003, 10:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Lee County, AR, St. Francis County, AR
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 2:50 PM CDT | Tornado Watch | SPC | 7 hr |
| May 16, 9:35 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 2.8 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2424 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 11.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMEG 170247
TORMEM
ARC077-123-170315-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
947 PM CDT FRI MAY 16 2003
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* TORNADO WARNING FOR...
LEE COUNTY IN EASTERN ARKANSAS
ST. FRANCIS COUNTY IN EASTERN ARKANSAS
* UNTIL 1015 PM CDT.
* AT 943 PM CDT...DOPPLER RADAR INDICATED A TORNADO 2 MILES SOUTHEAST
OF BRICKEYS...MOVING NORTHEAST AT 30 MPH.
* CITIES IN THE PATH OF THIS TORNADO THROUGH 1015 PM CDT INCLUDE...
HUGHES...NEW HOME...
SIMSBORO...
.IF YOU ARE NEAR THE PATH OF THIS TORNADO...TAKE COVER IN AN INTERIOR
ROOM ON THE LOWEST FLOOR. PROTECT YOUR BODY FROM FLYING DEBRIS.
.IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3483 9069 3473 9051 3489 9041 3514 9039
3515 9052
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 16, 2:15 PM CDT, 7 hours 32 minutes earlier.
Area forecast discussion, May 16, 2:15 PM CDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 215 PM CDT FRI MAY 16 2003 .SYNOPSIS... 18Z SFC MAP PLACES AN AREA OF LOW PRESSURE OVER C OK WITH A STATIONARY FRONT EXTENDING EWRD FROM THE LOW THRU N ARK AND NW TN. THIS SFC LOW IS ASSOCIATED WITH A CLOSED UPPER LOW THAT WILL PERSIST OVER THE REGION THROUGHOUT THE WEEKEND. .TONIGHT...LOW PRESSURE MOVES INTO NW ARK OVERNITE. AN UPPER SHRTWV WILL PINWHEEL THRU THE REGION THIS EVENING AND OVERNITE. A SFC BNDRY IS EXPECTED TO DEVELOP ACROSS S ARK AND C MS EARLY THIS EVENING AND SURGE NORTHWARD DURING THE EVENING AND BE THRU THE REGION AROUND 9Z. MODERATE SVR POTENTIAL EXISTS THIS EVENING ACROSS EASTCENTRAL ARK...NW MS AND SW TN AS THIS BNDRY MOVES NORTH. THIS IS DUE TO A GOOD AMOUNT OF 0-3KM HELICITY PRESENT. DESPITE THE RELATIVELY LOW CAPE VALUES PRESENT AND MODEST INSTABILITY...IF SUPERCELLS WERE TO DEVELOP THERE IS A GOOD CHANCE THAT THEY WILL BEGIN ROTATING. ALL INDICATIONS ARE THAT THE SVR POTENTIAL WILL DIMINISH SHORTLY AFTER MIDNIGHT. .SATURDAY...LOW MOVES TO SE ARK. MIDSOUTH IS INTO THE WARM SECTOR AND THE SVR THREAT WILL BE WIND/HAIL. WIND FIELDS BECOME UNIDIRECTIONAL AND ARE FAIRLY STRONG...SO WIND DAMAGE FROM TSTRMS IS POSSIBLE. INSTABILITY BECOMES WEAKER TOMORROW AS INDICATED BY LIS OF AROUND -2 AND WK MID LEVEL LAPSE RATES. .SAT NITE...LOW MOVES INTO NE LA. ATMOSPHERE BECOMES INCREASINGLY STABLE AND PRECIP TRANSITIONS INTO MORE OF STRATIFORM RA W/ ONLY ISO THUNDER. BY SUNDAY THE LOW MOVES TO SW MS AND THE REGION SHOULD SEE A PERSISTENT LIGHT RAIN AROUND THE LOW. .SUNDAY NITE AND MONDAY...LOW MOVES OFF THE LA COAST AND INTO THE GULF. AN INVERTED TROF STILL EXISTS OVER THE REGION...HOWEVER THERE SEEMS TO BE LITTLE LIFT PRESENT AND ATMOSPHERE BEGINS TO DRY OUT. SO...STILL WILLING TO KEEP DRY FCST GOING. .TUESDAY THRU THURSDAY... ON TUESDAY...THE NEXT SHRTWV AND ASSOCIATED FRNT ARRIVES BRINGING YET ANOTHER ROUND OF TSTRMS TO THE REGION. THE FRNT SEEMS TO SETTLE JUST SOUTH OF THE REGION WHICH WILL KEEP THE THREAT FOR RAIN AROUND FOR WED AND THU. .MEG...TORNADO WATCH UNTIL 03Z FOR MO BOOTHEEL...NE ARK...NW MS AND PARTS OF W TN. VALLE
Hazardous weather outlook, May 16, 4:00 PM CDT, 5 hours 47 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-171000- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 400 PM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE WEATHER TONIGHT SOUTH AND WEST OF LINE FROM WALNUT RIDGE TO COVINGTON TO RIPLEY TO HOUSTON. ELSEWHERE...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS. DURING THE EVENING HOURS UPPER LEVEL WINDS WILL INCREASE AND ANOTHER BOUNDARY WILL MOVE NORTH INTO THE MID SOUTH. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONDITIONS WILL BE FAVORABLE FOR SOME STORMS TO BECOME SEVERE. THERE IS A THREAT FOR TORNADIC DEVELOPMENT AS WELL AS LARGE HAIL AND DAMAGING WINDS...ESPECIALLY IN THE MODERATE RISK AREA. THESE THUNDERSTORMS ARE ALSO CAPABLE OF PRODUCING HEAVY RAINFALL...RESULTING IN FLASH FLOODING. THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN... SOME STORMS MAY BE SEVERE SATURDAY WITH MAINLY LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH SATURDAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG. VALLE
In the hours before
Special weather statement, May 16, 5:54 PM CDT, 3 hours 53 minutes before
ARZ027-035-162315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 554 PM CDT FRI MAY 16 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS AND POINSETT COUNTIES. A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF HICKORY RIDGE AT 554 PM CDT...MOVING EAST AT 50 MPH. PEOPLE IN CROSS AND POINSETT COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 16, 6:43 PM CDT, 3 hours 4 minutes before
ARZ036-170000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 643 PM CDT FRI MAY 16 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN COUNTY. A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF EARLE AT 643 PM CDT...MOVING EAST AT 45 MPH. PEOPLE IN CRITTENDEN COUNTY...INCLUDING THE CITIES OF EARLE...MARION AND TURRELL...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 16, 7:19 PM CDT, 2 hours 28 minutes before
TNZ048-049-088-170030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 719 PM CDT FRI MAY 16 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAUDERDALE...SHELBY AND TIPTON COUNTIES. A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 26 MILES NORTHWEST OF FULTON TO 41 MILES SOUTHWEST OF FULTON AT 719 PM CDT...MOVING EAST AT 35 MPH. PEOPLE IN LAUDERDALE...SHELBY AND TIPTON COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:02 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 28 min |
| May 16, 8:05 PM CDT | Flash Flood Warning | MEG | Crittenden | 115 min |
| May 16, 8:13 PM CDT | Flash Flood Warning | MEG | Mississippi | 2 hr |
| May 16, 8:32 PM CDT | Flash Flood Warning | MEG | Craighead, Cross, Poinsett | 118 min |
| May 16, 8:42 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden | 33 min |
| May 16, 9:27 PM CDT | Severe Thunderstorm Warning | MEG | Cross, St. Francis | 48 min |
| May 16, 10:00 PM CDT | Flash Flood Warning | MEG | Crittenden, St. Francis | 2 hr |
| May 16, 10:01 PM CDT | Tornado Warning | MEG | Crittenden | 59 min |
| May 16, 10:30 PM CDT | Flash Flood Warning | MEG | Craighead, Crittenden, Cross, Poinsett | 2 hr |
| May 17, 2:57 AM CDT | Severe Thunderstorm Warning | MEG | Phillips | 48 min |
| May 17, 4:07 AM CDT | Flash Flood Warning | MEG | Phillips | 113 min |
Nearby
Tornado Warnings in Arkansas, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.